How much magnesium is too much

by Dennis
(Deerfield Beach, Fl)

I have episodes of atrial fibrillation for over 15 years. Have been taking coumadin for 5 months and am on Rythmol. I have been taking 1600 mg of magnesium for over 5 years. I just recently started to get leg cramps in the middle of the night. When this occurs, I take another 400-800 mg of magnesium. It seems to help.

By the way, I take it in the form of oxide. I was told my kidneys are working but flush out too much magnesium. It should be noted that I have been a type 2 diabetic for about 25 years. I am 60 years old. How much is too much magnesium? I do not have diarrhea at this dose. When I get a blood test, my magnesium levels are between 1.6 and 2.0.

I have had magnesium drips given to me when I have been hospitalized for my a-fib. Its always on the low side. What are my options?

Thank You,


Click here to read or post comments

Return to Question about Magnesium.

How Much Magnesium is Too Much Magnesium

by Lydia Guffey
(Sun Lakes Az)

I suffer from extreme constipation for 28 years due to tricyclic antidepressant medication I take. I take a regime of senna, psyllium capsules and Natural Calm. Natural Calm is magnesium citrate. The dose I need to overcome constipation is about 1400 miligrams at bedtime.

I am 67 years old and in excellent health. Am I in any danger taking such a high dose of magnesium. I think its better for me then alternative suggestions from doctors to take medications such as Amitiza or Miralax.

These meds sound scary to me.

Click here to read or post comments

Return to Question about Magnesium.

Too Much Magnesium?

by Christian
(Sewell, NJ)

I have almost EVERY symptom of magnesium deficiency and started taking liquid ionic magnesium about a month ago which has been the only type of magnesium I can tolerate. Everything was fine for the first three weeks until the other day, I started to feel like I was going to lose consciousness. I checked my pulse and it was 54 and very weak. My question is, do you think it is from the magnesium since it slows your heart rate down?

I check my pulse consistantly every day because 4 months ago, my resting heart rate was 110, if not higher. Before I started the magnesium it was only 60 every day. My calcium is fine but I have low Vitamin D. I don't want to take the Vitamin D without the magnesium so I don't know what to do. I am also getting pin prick sensations all over my body and a feeling of inner shakiness. My sugar is fine and my kidneys are fine as well.

Click here to read or post comments

Return to Question about Magnesium.

Am I Taking Too Much Magnesium?

by Karen
(MA )

I stumbled upon your site and must say I am so glad to have found you!! Here's my question: Is it possible to be taking too much magnesium?

About 2 1/2 years ago I developed benin PVC's and was told to just ignore them and go about my life after all tests were normal - thank goodness! I was currently taking 50mg of zoloft for panic attacks and anxiety which I had been taking for about 4 years.

1 1/2 years ago I stopped taking the zoloft and my PVC's just about stopped, too. They were much less frequent which was great! However, when I am anxious or panic I they will reoccur. I started taking magnesium taurate 500 mg per day and that did keep the pvc's down, but I have since lost 85 pounds (that I gained while on zoloft) and now I am feeling completely out of sorts - lots of pvc's on and off, anxious, jittery, etc. Just had a round of tests again at the cardiologist and everything is normal once again.

Had blood tests for magnesium and potassium which were normal, as well. (I know that isn't always a good indicator) but, my blood pressure is way down at times 96/64 and heartrate 55 sometimes, too.

So, my guess is that maybe my I am taking too much magnesium? I have stopped taking it for a few days and do feel a little better, but I am nervous that the PVC's will start again, but I don't want the really low heart rate, either - it's kinda scary.

I am so confused on the whole magnesium/calcium/potassium ratio thing that I just don't know what to do - lower my dose of magnesium or or not take it at all. Add calcium, etc?

Sorry for the long post!! Thanks for any help you can give me!

Click here to read or post comments

Return to Question about Magnesium.


Search this Site
Custom Search


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter